Home » AGEB Journal » Issues » Volume 83 » Fasc.4 - Case series

Volume 83 - 2020 - Fasc.4 - Case series

Boerhaave’s syndrome : successful conservative treatment in two patients

The Boerhaave syndrome is a spontaneous, post-emetic rupture of the esophagus and a rare but potentially fatal cause of upper gastrointestinal bleeding. There are currently no guidelines on the optimal treatment of these patients, although there is a strong tendency towards a surgical approach. We present 2 cases of male patients, 66- and 77-year old respectively, both admitted to the emergency department with hematemesis. Unexpectedly, these turned out to be caused by the Boerhaave syndrome. Based on the severity of presentation, either a conservative or endoscopic treatment was adopted, both with good outcome. (Acta gastroenterol. belg., 2020, 83, 654-656).

Read more ->

The switch to biosimilar infliximab as a cause of treatment cessation in 3 paediatric patients with Crohn’s disease

Discontinuation of treatment in children with inflammatory bowel disease (IBD) in long-term remission remains debatable. The risk of relapse is one of the main concerns in the consideration of reduction or cessation of treatment. In 2017 all paediatric IBD patients treated with originator infliximab at the Department of Paediatric Gastroenterology, Ghent University Hospital, were switched to biosimilar Remsima®. Faecal calprotectin, infliximab through levels and antibodies, white cell count, haemoglobin and C-reactive protein were measured before and after switching to biosimilar. In total 21 IBD patients (3 Ulcerative Colitis – 19 CD) between 7 and 15 years old were switched. Three (14%) patients with CD in clinical, biochemical and histological remission had an unmeasurable through level and antibodies for infliximab, after 22 to 82 months of use. Switching to another treatment or cessation was discussed with patients and parents, all 3 patients decided to stop treatment. All 3 are still in clinical remission 21 to 24 months after treatment stop. Six-monthly follow-up is foreseen. (Acta gastroenterol. belg., 2020, 83, 657-659).

Read more ->

A case series of 3 patients with acute colonic pseudo-obstruction after vincristine administration

Acute colonic pseudo-obstruction (ACPO) or Ogilvie’s syn- drome is characterized by acute colonic dilatation in the absence of mechanical obstruction. It usually occurs in hospitalized patients with acute illness or following surgical procedures, but several medications such as cytotoxic chemotherapy can also induce ACPO. We report three cases of patients with Ogilvie’s syndrome after induction therapy with vincristine-containing chemotherapy. Conservative management failed in all three cases. Awareness for this syndrome is necessary when administrating vincristine, because delay in diagnosis may lead to colonic ischaemia and perforation. (Acta gastroenterol. belg., 2020, 83, 660-662).

Read more ->